Montana, 2007

High Wind in Montana, January 22, 2007

January 22, 2007 · NWS TFX · 3 events in 3 counties and zones

Low pressure moving across southern Canada was responsible for strong and gusty winds along the Rocky Mountain Front. Wind gusts to 64 mph were reported at several locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low pressure moving across southern Canada was responsible for strong and gusty winds along the Rocky Mountain Front. Wind gusts to 64 mph were reported at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 22, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Jan 22, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST MON JAN 22 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...
TODAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE BUILDING OVER AREA.
MID AND HIGH CLOUDS MOVING OVER TOP OF RIDGE AND SHOULD MOVE
THROUGH AREA ALL DAY. WOULD NOT BE SURPRISED TO SEE A CHINOOK ARCH
SET UP OVER GLACIER COUNTY AND WORK ITS WAY AS FAR SOUTH AS GREAT
FALLS. SURFACE TROF SETTING UP ALONG THE CONTINENTAL DIVIDE FOR
STRONG GUSTY WESTERLY WINDS TODAY. HAVE MADE THE HIGH WIND WATCH
INTO A WARNING FOR LATE THIS MORNING THROUGH TUESDAY MORNING.
WINDS WILL HELP WARM TEMPERATURES FOR TODAY. WILL HAVE DAY SHIFT
MONITOR HIGHS DUE TO CLOUD COVER. CANADIAN SURFACE LOW DROPS
SOUTHEAST TOWARDS EASTERN MONTANA TONIGHT AND EARLY TUESDAY
MORNING. WEAK SHORT WAVE MOVES THROUGH THE FLOW FOR ISOLATED SNOW
SHOWERS MAINLY OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS. UPPER
LEVEL RIDGE BUILDS BACK OVER PACIFIC NORTHWEST ON WEDNESDAY WITH
DOWNSLOPE WINDS KEEPING TEMPERATURES WARM AND AREA DRY. CAMP

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...AN UPPER LEVEL RIDGE WILL
REMAIN ALONG THE PACIFIC COAST OF NORTH AMERICA. THIS RIDGE WILL BE
CENTERED OVER THE NORTHERN ROCKIES THURSDAY. A SHORT WAVE MOVING
OVER THE TOP OF THE RIDGE WILL PUSH THE RIDGE WEST CAUSING FLOW
ALOFT TO BECOME NORTHWEST...THUS ALLOWING COLDER AIR INTO THE REGION
FOR FRIDAY AND SATURDAY. WILL CONTINUE THE 20 POPS FOR MUCH OF THE
AREA FRIDAY AND SATURDAY WITH THE SURGE OF COOLER AIR. WELL ABOVE
NORMAL TEMPERATURES TO START OFF THE PERIOD WILL COOL TO SLIGHTLY
BELOW NORMAL BY SATURDAY. MEIER

SATURDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO HAVE A COLD UPPER
LOW OVER CENTRAL CANADA AND AN UPPER LEVEL RIDGE ALONG THE WEST COAST
FOR A COLD NORTHERLY FLOW ALOFT ACROSS MONTANA. A CANADIAN AIRMASS
IS PROGGED TO MOVE SOUTH ACROSS MONTANA WITH THE COLDEST TEMPERATURES
OVER THE EASTERN PART OF THE STATE. THUS WILL GENERALLY GO FOR BELOW
SEASONAL TEMPERATURES WITH A CHANCE OF SNOW ACROSS THE MUCH OF THE
REGION WITH THE BEST CHANCES ACROSS THE MORE FAVORED UPSLOPE AREAS
ON SUNDAY AND MOSTLY DRY MONDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1145Z.
AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST IS BRINGING A MOIST
NORTHWEST FLOW ALOFT. THIS WILL RESULT IN MOSTLY CLOUDY SKIES WITH
HIGH CLOUDS OVER NORTH CENTRAL MONTANA AND MID AND HIGH CLOUDS OVER
SOUTHWEST MONTANA. GUSTY WEST WINDS WILL PREVAIL THROUGH THE NEXT 24
HOURS OVER NORTH CENTRAL MONTANA. THIS IS DUE TO A STRONG PRESSURE
GRADIENT BETWEEN A SURFACE HIGH OVER THE GREAT BASIN AND A SURFACE
LOW OVER CENTRAL CANADA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  28  45  32 /   0   0   0   0
CTB  41  26  44  28 /   0   0   0   0
HLN  37  20  38  23 /   0  10  10   0
BZN  32  10  36  13 /   0  10  10   0
WEY  20   0  26   0 /   0  10  10   0
DLN  32  17  36  18 /   0  10  10   0
HVR  39  21  42  18 /   0   0   0   0
LWT  41  24  44  23 /   0  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 AM MST TUESDAY
FOR MTZ009-048.

&&

SHORT TERM...CAMP
LONG TERM...MEIER/DCW
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 22, 3:41 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MST MON JAN 22 2007

MTZ009-048-231045-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
341 AM MST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS CANADA TODAY INCREASING
WINDS ALONG THE ROCKY MOUNTAIN FRONT. WEST WINDS 25 TO 40 MPH WITH
GUSTS UP TO 65 MPH CAN BE EXPECTED TODAY AND TONIGHT. A HIGH WIND
WARNING IS IN EFFECT TODAY THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 AM TUESDAY MORNING.

GUSTY WEST WINDS CAN BE EXPECTED TUESDAY AFTERNOON AND WEDNESDAY
ALTHOUGH THEY WILL NOT BE STRONG ENOUGH FOR A HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-231045-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
341 AM MST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 22, 5:00 AM MST to 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Heart Butte.

High Wind, Eastern Glacier

When
January 22, 2:55 PM MST to 4:00 PM MST
Where
Eastern Glacier forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations

A gust to 64 mph was reported at the Cut Bank ASOS site.

High Wind, Toole

When
January 22, 4:00 PM MST to 8:30 PM MST
Where
Toole forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

A gust to 62 mph was reported at Sunburst 22ENE.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7561, 7562, 8535.